COMMUNITY COLLEGE LEAGUE OF CALIFORNIA



2017 O Street, Sacramento, CA 95811 (916) 444-8641 (916) 444-2954 fax

Website: www.ccleague.org

Affordability, Food & Housing Access Taskforce

Real Solutions to Real Challenges

Friday, October 30, 2020 Meeting Summary

<u>In attendance</u>: Dorothy Battenfeld, Tom Burke, Byron Clift Breland, Rebekah Cearley, Keith Curry, Martha Garcia, Tammeil Gilkerson, Adrienne Grey, Andra Hoffman, Jennifer King, Pam Luster, Julia Morrison, Diana Rodriguez, Joanna Schilling, Paula Umana, Kevin Walthers, Matt Wetstein. League Staff: Larry Galizio, Sadie Brown.

<u>Update on #RealCollegeCA Efforts (Byron & Diana)</u>

- Diana and Byron met twice with Paula Umana at the Hope Center
 - o 1st meeting discussed marketing the Coalition
 - Newsletter highlighting campuses and the work they are doing (i.e. initiatives)
 - Diana and Byron will be submitting stories from their own campuses
 - They are working to establish a calendar noting which campuses will be highlighted in each newsletter
 - o 2nd meeting discussed strategies to encourage membership sign-ups
 - Concern that budgets are very different in this climate
 - Seeking funding from foundations to help offset the cost
 - Colleges to use Cares funding to participate in coalition
- Suggestion for taskforce members to reach out to CEO colleagues to join the coalition
 - Advertise that the fee comes with training opportunities and technical assistance for administration, faculty, staff, and more
- Update from Paula Umana at the Hope Center:
 - o 38 institutions joined the second year (new and renewed)
 - Hope Center's website along with slack used to share information and new trends
- Suggestion to create a schedule of convenings for member colleges once a month
 - o Will need the backing of the Hope Center to encourage participation
 - Create "scheduled opportunities/workshops" using December sessions and replicate for 2021 coalition convenings
 - Suggestion to add scheduled dates to the conference program/agenda
 - Newsletter published on opposite months of convenings to market meetings
 - o Reminder to plug the summit at the CEO meeting

Update on Basic Needs Conference Planning (JoAnna & Martha)

- 151 registrations and 27 proposals received as of 10/30
- Conference schedule (see page 4)
 - Student Senate representative Toni Schiffmaier will be sending student recommendations for the student panel session
 - o Request for the taskforce to also provide suggestions for student panel
- How do we promote registration?
 - o Promotion at the League's Annual Convention
 - Note to CEOs
 - o Include a slide in the 11/12 Trustee Webinar
 - Registration deadline extended to Monday, November 30
- How do we get Trustees engaged?
 - Martha and JoAnna to reach out to Andra Hoffman on adding a session targeted towards Trustees
 - Sessions focusing on community partnerships will likely be the most enticing to Trustees

Discussion on Areas of Focus & Goal Setting

- The taskforce focused on defining affordability-related strands and assigning cochairs for each topic
 - Housing Affordability
 - Co-Chairs Matt Wetstein, Rebekah Cearley
 - Rebekah to connect with Matt Wetstein, Larry Galizio and the League's Government Relations team to compare notes
 - Food Insecurity
 - Co-Chairs Tom Burke
 - Affordability Solutions
 - Affordability Solutions includes the following subtopics:
 - Financial Aid Reform, Technology, Transportation, Legislative Advocacy
 - Co-Chairs Dorothy Battenfeld (Technology), JoAnna Schilling (Transportation), Trustees and the Chancellor's Office (Financial Aid Reform)
 - RCCA Conference
 - Co-Chairs Martha Garcia, JoAnna Schilling
 - o RCCA Membership
 - Co-Chairs Diana Rodriguez and Byron Clift Breland
- The taskforce questioned whether Mental Health and Wellbeing should be added as a focus strand
 - o Student Senate supports Prop 63 in relation to mental health
 - o Suggestion to partner with the Steve Fund
- Funding and Advocacy were determined to be most important topics to focus on; the taskforce to play defense in the next year regarding funding
 - Foundation Funding
 - 34 colleges were chosen to receive 10M per year for 20 years
 - Funds can be used for emergency aid, grants, scholarships

- Larry suggested it may be worth asking Keetha Mills about future years funding
- CSAC Financial Aid Reform
 - The League will be advocating to restructure financial aid reform so that our students get more dollars
 - Financial Aid Taskforce no longer meeting (Linda Wah and Ken Brown were the leads)
- o Student stories will be vital to help advocate for funding
 - Tammeil to collect stories; JoAnna to send some stories
 - #EquityAvengers to host discussion with Marlene Garcia on Wednesday, November 4 regarding financial aid and other topics
- How do we lead these strands?
 - Ask the following questions:
 - What are the issues we are hearing?
 - What are some best practices and or solutions for these issues?
 - o Keep things basic!
 - Produce a basic document with the issues, bring in experts to talk about solutions for issues, and build our network
 - o Next meeting:
 - The taskforce will provide updates on each strand and will discuss where we want to focus for each strand
 - Kevin to create a template for each strand to use when reporting process

Task Force Resources:

https://www.ccleague.org/resources/focus-areas/affordability-taskforce

#RealCollegeCalifornia Basic Needs Summit:

Fostering Resilience During A Pandemic

Friday, December 4th

9:30 AM-9:40 AM Welcome (10 minutes)

9:40 AM – 10:00 AM Sara Goldrick-Rabb – Introduction & Hope Center Resources (20 minutes)

10:00 AM – 10:45 AM Conference Keynote (45 minutes)

Q&A with Soledad O'Brien – Executive Producer of *Hungry To Learn*

10:45 AM – **11:00 AM** Stretch Break (15 minutes)

11:00 AM – 11:45 AM Coaching Session 1 (45 minutes) (6 sessions focusing on 5 key strands of food, housing, technology, mental health, fundraising and community partnerships)

11:45 AM – 12:00 PM Stretch Break (15 minutes) possible some breathing, yoga, or mindful meditation exercises for those interested

12:00 PM-12:45 PM Coaching Session 2 (45 minutes) (6 sessions focusing on 5 key strands of food, housing, technology, mental health, fundraising and community partnerships)

12:45 PM – 1:00 PM Stretch Break (15 minutes)

1:00 PM-1:45 PM General Session – Student Voices Panel (45 minutes) (planned drawing for 2-4 student scholarships; all students who attend will be entered)

1:45 PM – 2:00 PM Closing (15 minutes)